Ann Clin Case Rep | Volume 3, Issue 1 | Case Report | Open Access

Hepatotoxicity Associated with Nutritional Supplements Containing Anabolic Steroids

Guaraná de Andrade Thais*, Vargas Karen Arce, Biccas Beatriz Nunes, Carvalho Angela Cristina Gouvêa, Agoglia Luciana and Esberard Eliane Bordalo Cathalá

Department of Medicine and Pathology, Antônio Pedro University Hospital, Federal Fluminense University, Brazil

*Correspondance to: GuaranĂ¡ de Andrade Thais 

Fulltext PDF

Abstract

Background and
Objectives: The objective of this article was to emphasize the hepatotoxicity associated with the use of nutritional supplements and anabolic-androgenic steroids, as well as discussing the sale of the latter as a dietary supplement.Methods: This is a case series of two patients who developed hepatic damage after the consumption of anabolic-androgenic steroids, accompanied by a detailed bibliographic research on this topic.Results: We present two young men who developed significant liver damage, both with hyperbilirubinemia pattern after consumption of anabolic-androgenic steroids. This was associated with considerable morbidity, although both recovered without liver transplantation. The two anabolic-androgenic steroids were being marketed as dietary supplements.Conclusions: Although classified as Class V controlled substances in Brazil, anabolic-androgenic steroids are the cause of severe hepatotoxicity. Although the National Sanitary Surveillance Agency acts in the regulation of such substances, some of these products are still marketed as dietary supplements, requiring a more rigorous surveillance by health professionals.

Citation:

de Andrade Thais G, Arce VK, Nunes BB, Gouvêa CAC, Luciana A, Cathalá EEB. Hepatotoxicity Associated with Nutritional Supplements Containing Anabolic Steroids. Ann Clin Case Rep. 2018; 3: 1495.

Subscribe to Our Newsletter